Wyoming, 2012

High Wind in Wyoming, January 24 to 25, 2012

January 24 to 25, 2012 · NWS RIW · 5 events in 5 counties and zones

Favorable jet dynamics and a tight pressure gradient brought mountain wave activity to the Cody and Lander foothills. The hardest hit area was in Park County along the foothills from Cody to Clark.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Favorable jet dynamics and a tight pressure gradient brought mountain wave activity to the Cody and Lander foothills. The hardest hit area was in Park County along the foothills from Cody to Clark. Peak gusts on the west side of Cody frequently topped 60 mph and peaked at 79 mph at 1356MST. Farther north near Clark, gusts routinely blew in excess of 70 mph with a peak wind of 95 mph recorded at 0813MST. High wind was also recorded across Johnson and Natrona counties as well as southern Fremont County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 24, 10:33 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Jan 24, 10:33 PM MST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1033 PM MST TUE JAN 24 2012

.SHORT TERM...TONIGHT THROUGH FRIDAY

OUR QUICK HITTING STORM SYSTEM PRODUCED A QUICK 2 TO 5 INCHES OUT
WEST AND ALONG THE FOOTHILLS FROM LANDER TO CASPER...CASPER MOUNTAIN
LAST NIGHT INTO THIS MORNING. RAPID CLEARING FOR MOST AREAS THIS
MORNING EXCEPT FOR PERSISTENT LOW CLOUDS AND AREAS OF FOG IN PARTS
OF THE STAR VALLEY...ESPECIALLY SOUTH AND ALONG THE FOOTHILLS.
NEXT SYSTEM IS FAST APPROACHING ALONG WITH MASSIVE 180KT MOVING
ACROSS THE EASTERN PACIFIC AND ONTO THE PACNW COAST. THE MAIN
CONCERN FOR TONIGHT WILL BE EXPECTED HIGH WIND EVENT ALONG THE
CODY FOOTHILLS BEGINNING THIS EVENING AND CONTINUING THROUGH MUCH
OF THE DAY WEDNESDAY. THIS SYSTEM IS VERY SIMILAR TO A HIGH WIND
EVENT ON NOVEMBER 16TH AND 17TH WHICH PRODUCED 87 MPH WINDS IN
CLARK AND 100 MPH WINDS IN THE CLARK'S FORK GAP. HOWEVER...THIS
SYSTEM IS SHOWING EVEN STRONGER PARAMETERS INCLUDING A MUCH
STRONGER JET...STRONGER MOUNTAIN TOP INVERSION...STRONGER THERMAL
GRADIENT FOR GAP FLOW AND EVEN A STRONGER MOUNTAIN WAVE SIGNATURE
ON THE LCL WRF CROSS SECTION AROUND CLARK. HAVE BEEFED UP THE WIND
SPEEDS WITH THE HIGH WIND WARNING UPGRADE TO INCLUDE 80 TO 90 MPH
OR MORE AROUND CLARK. SOME CONCERN THAT THIS COULD BE A MORE RARE
100-120 MPH TYPE EVENT FOR CLARK AND VICINITY. SHOULD SEE A THREE
PRONGED EVENT WITH INITIAL GAP FLOW EARLY IN THE EVENING...THEN
SOME AREAS OF MOUNTAIN WAVE...ESPECIALLY AROUND AND JUST SOUTH OF
CLARK AND FINALLY A MORE WIDESPREAD HIGH WIND EVENT DURING THE DAY
WEDNESDAY AS RIGHT FRONT QUAD OF 180KT JET MOVES INTO A FAVORABLE
POSITION.

OUT WEST...LIGHT SNOW WILL MOVE IN QUICKLY THIS EVENING WITH AN
INCREASINGLY FAVORABLE ISENTROPIC UPGLIDE SIGNATURE. SNOW LOOKS
GENERALLY LIGHT FOR TONIGHT THROUGH WEDNESDAY NIGHT WITH MORE
SIGNIFICANT SNOW POSSIBLE AS A STRONGER SHORTWAVE DEVELOPS AND
MOVES INTO THE AREA LATE THURSDAY INTO THURSDAY EVENING ALONG WITH
VERY FAVORABLE DENDRITIC GROWTH TEMPERATURES IN THE CLOUD LAYER.
COLD FRONT WILL ALSO EFFECT AREAS EAST OF THE DIVIDE THURSDAY
NIGHT WITH A BRIEF PERIOD OF UPSLOPE AND LIGHT SNOW POSSIBLE...
ESPECIALLY FROM LANDER TO CASPER. MUCH COLDER FRIDAY WITH -13 TO
-15C AIR AT H7. UNTIL THEN...FAIRLY MILD...ESPECIALLY EAST OF THE
DIVIDE THE NEXT COUPLE DAYS. NUDGED SOME TEMPERATURES UP WEDNESDAY
BUT NOT QUITE BUYING INTO THOSE MID 60S THE MAV HAS FOR LANDER!
COULD SEE 50S BUT FOR NOW KEPT THEM IN THE MID TO UPPER 40S. A LOT
OF AREAS WILL SEE SOME WIND THE NEXT FEW DAYS...ESPECIALLY THE
DUBOIS AREA AND THE WIND CORRIDOR TO INCLUDE CASPER. SHOULD RESULT
IN MILDER OVERNIGHT LOWS.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

THE BEGINNING OF THE FORECAST PERIOD TO REMAIN FAIRLY BENIGN UNDER
NORTHWEST FLOW. THE FORECAST THEN BECOMES A BIT CHALLENGES AS MODELS
CONTAIN SIGNIFICANT VARIANCES AFTER SUNDAY MORNING. THE ECMWF
APPEARS TO BE THE SLIGHTLY FAVORED SOLUTION AS IT INDICATES SOME
MOISTURE ASSOCIATED WITH A WEAK SHORTWAVE MOVING INTO NORTHWESTERN
WYOMING SUNDAY MORNING. THE GFS...MEANWHILE...MAINTAINS A DRY RIDGE.

GOING FORECAST TRENDS TOWARDS THE ECMWF...THOUGH IT DOES NOT
INDICATE SIGNIFICANT POPS FOR NOW UNTIL MODELS BEGIN TO COME INTO
BETTER AGREEMENT. THAT BEING SAID...SNOWFALL POTENTIAL EXISTS ACROSS
THE WESTERN MOUNTAINS THROUGH MUCH OF THE REMAINDER OF THE FORECAST
PERIOD AS A SERIES OF SHORTWAVES ARE EXPECTED TO IMPACT THE FORECAST
AREA. LOW PRECIPITATION PROBABILITIES REMAIN INCLUDED IN THE CURRENT
FORECAST PACKAGE. TEMPERATURES WILL REMAIN A STRONG CHALLENGE UNTIL
IT IS DETERMINED IF ADDITIONAL ACCUMULATING SNOWFALL WILL OCCUR...OR
IF THE WEAK WAVES WILL INDEED BRING COOLER AIR ACROSS THE FORECAST
AREA. ATTEMPTED TO MAKE MINOR CHANGES TO THE PAST FORECAST PACKAGE
BECAUSE OF THESE CONCERNS.

&&

.AVIATION.../06Z ISSUANCE/

WEST OF THE DIVIDE...MOIST WESTERLY FLOW SHOULD RESULT IN MVFR/IFR
CONDITIONS DEVELOPING BETWEEN 10Z AND 14Z ACROSS FAR WESTERN
WYOMING. SNOW WILL BE ON THE LIGHT SIDE...BUT MVFR AND BRIEF IFR
CONDITIONS ARE EXPECTED FOR KJAC TERMINAL. KPNA AND KBPI COULD ALSO
EXPERIENCE MVFR CONDITIONS TODAY...BUT CONFIDENCE IS NOT HIGH ENOUGH
TO PREVAIL MVFR CONDITIONS IN THE TAF AT THE MOMENT. SNOW IS
EXPECTED TO DECREASE IN COVERAGE LATE WEDNESDAY AFTERNOON...WITH
VERY LIGHT SNOW/FLURRIES MAINLY IN THE MOUNTAINS WEDNESDAY
TONIGHT...OCCASIONAL MAKING IT TO THE VALLEY FLOOR. MOUNTAINS WILL
BE OBSCURED FOR MUCH IF NOT ALL OF THE FORECAST PERIOD.

EAST OF THE DIVIDE...BREEZY TO VERY WINDY CONDITIONS WILL PREVAIL IN
THE EASTERN SLOPES OF MOUNTAINS AND ADJACENT FOOTHILLS...AS WELL AS
ACROSS THE WIND CORRIDOR FROM KRKS-KCPR. OTHERWISE VFR CONDITIONS
ARE EXPECTED THROUGH THE FORECAST PERIOD WITH CONSIDERABLE HIGH
CLOUDINESS AND SOME MID LEVEL CLOUDINESS AT TIMES.

&&

.FIRE WEATHER...

WINDY EAST OF THE DIVIDE THE NEXT COUPLE DAYS WITH SNOW AND WIND WEST
OF THE DIVIDE. THE CODY FOOTHILLS CAN EXPECT HIGH WINDS THROUGH
WEDNESDAY. THE SNOW WILL BE MAINLY LIGHT THROUGH WEDNESDAY NIGHT
AND POTENTIALLY HEAVIER ON THURSDAY. A COLD FRONT WILL SLIDE SOUTH
FOR AREAS EAST OF THE DIVIDE THURSDAY NIGHT WITH A CHANCE OF SNOW.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 5 PM THIS AFTERNOON TO 2 PM MST WEDNESDAY
WYZ003.

&&

SHORT TERM...SKRBAC
LONG TERM...BRANHAM
AVIATION...WM
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Jan 24, 1:52 PM MST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
152 PM MST TUE JAN 24 2012

WYZ001>020-022>030-251200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
152 PM MST TUE JAN 24 2012

...HIGH WIND WARNING CODY FOOTHILLS TONIGHT THROUGH WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG TO POTENTIALLY DAMAGING WIND ARE EXPECTED TONIGHT
ALONG THE CODY FOOTHILLS. WIND SPEEDS OF 30 TO 40 MPH WILL BLOW
WITH GUSTS OVER 60 MPH. WIND GUSTS COULD EXCEED 80 TO 90 MPH FROM
CLARK TO ABOUT 10 MILES SOUTH OF CLARK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY...VERY STRONG TO DAMAGING WIND WILL CONTINUE ALONG
THE CODY FOOTHILLS.

SIGNIFICANT SNOWFALL MAY DEVELOP IN THE FAR WEST THURSDAY THROUGH
THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

In the hours before

Special weather statement, Jan 24, 5:52 PM MST, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
552 PM MST TUE JAN 24 2012

WYZ023-250500-
STAR VALLEY-
552 PM MST TUE JAN 24 2012

THROUGH MIDNIGHT...AREAS OF DENSE FOG WILL OCCUR ACROSS STAR
VALLEY...ESPECIALLY BETWEEN SMOOT AND THAYNE...INCLUDING AFTON.
VISIBILITY WILL BE REDUCED TO LESS THAN A QUARTER OF A MILE IN THE
FOG. MOTORISTS SHOULD BE PREPARED FOR A SUDDEN REDUCTION IN
VISIBILITY...SLOW DOWN AND USE LOW BEAMS WHEN FOG IS ENCOUNTERED...
AND BE AWARE SOME BLACK ICE COULD BE PRESENT ON AREA ROADWAYS.

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Green Mountains & Rattlesnake Range

When
January 24, 11:40 PM MST to January 25, 3:50 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

High Wind, Cody Foothills

When
January 25, 1:21 AM MST to 3:57 PM MST
Where
Cody Foothills forecast zone
Measured
83 kt (96 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

High Wind, Southeast Johnson County

When
January 25, 5:46 AM MST to 6:56 AM MST
Where
Southeast Johnson County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

High Wind, Northeast Johnson County

When
January 25, 12:45 PM MST
Where
Northeast Johnson County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

High Wind, Lander Foothills

When
January 25, 1:53 PM MST to 3:53 PM MST
Where
Lander Foothills forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357650, 357646, 357648, 357647, 357649.